Hypothyroidism, medication (s), blood test numbers, body changes over time, growing technology

It is becoming more and more apparent that there is a reason it is called, the "practice" of medicine! In spite of all that has been learned about the human body and the advances of technology, medicine is still more art than science!

I began to feel that my weariness, uncontrollable weight, dry skin to the point of cracking and bleeding legs, constant chipping, cracking, peeling, splitting and snagging of nails might be due to hypothyroidism. This notion was the result of volumes of reading over many years. I began asking doctors about the possibility of hypothyroidism and of medication but was constantly told that the blood tests indicated that I was only "borderline low." After turning 65 and being able to afford to see a GP on a regular basis, but having to change doctors annually as "Medicare" programs changed, I finally came into the care of a doctor who was weary of my complaints and started me on the lowest dose of Synthroid. Each year after that, when I had to change doctors, the blood tests would come back that my thyroid levels were low and the medication was increased, always with little to no change in my symptoms. About 6 years ago the GP I had changed to put my dosage up again and in a month, I knew the beginning of relief! (Things like fingernails take weeks to show difference,) however, when after 6 weks I returned for monitoring, I was told it was too high and should be reduced. I rebelled! For the first time in DECADES I felt good! Really good, and begged him to continue prescribing 175 mcg Levothyroxine for me. He did! Every report after that he wrote, "Patient still feels great & refuses to reduce level of prescribed Levothyroxine."

I moved away in 2013 and had to find a new GP. He immediately reduced the thyroid support to 50 mcg! After monitoring for 6 weeks, he raised it to 100 mcg. NO HELP! I begged him to increase it to at least 125 mcg. (I am inclined to believe that 175 was higher than necessary - at 100 mcg I felt a small improvement.) He refused to continue responsibility for that part of my health care and told me to find an endo. I did and he reduced the Levo again to 50 mcg! After 6 months, when blood tests were again done, he allowed that maybe that was a little too low and put it up to 75 mcg. 6 months after that (!) I was still suffering with all the aforementioned symptoms but he refused to change the dosage (my TSH numbers were underground! 0.01. Range starts at 0.1?) I am now in the hands of another endo and he has me on 50 mcg of Levo + 10 mcg of Liothyronine (T4).

I had recently had back surgery when I saw this last endo and was started on this new plan. It has been only 6 weeks but I have symptoms that had begun to "soften" come back - mainly weight gain, fatigue, constantly cold when others are comfortable, no feeling in my toes and general malaise.

I was warned about osteoporosis on the high dose (175 mcg) but have had bone scans since and the findings were "loss of calcium due to age, mild osteoporosis" and my back surgeon was comfortable enough with the state of my spine to be willing to operate on an 86 year old woman! (spectacularly successfully, I might add!) As for high blood pressure, I could use a little boost in that area! My blood pressure is low enough to cause constant short moments of dizziness throughout my days. "White Coat Syndrome" discourages my doctors from concern about high blood pressure. Me too! Several years ago, the low blood pressure resulted in a fall that smashed in one side of my face but I now know the warnings signs and keep myself safe when they occur.

In my reading I have found a statement that these side effects (of high doses of Levothyroxine) are quite rare! This reference is to doses of Levothyroxine OVER 200 MCG. I have seen references all through the articles, comments and replies about these issues that echo my own situation and I hope my experience as detailed here is helpful. I don't have any answers. I have been reading and considering these issues for the last 1/4 of my life (I am 86.) I know my body has been changing over those years and that medicine has come a long, long way in that time but it is still "practice!"

2 Replies

oldestnewest
  • Thank you for your post. I am sorry you are having problems with doctors who are more intent on keeping your results 'somewhere in the range' instead of concentrating on your clinical symptoms. You should be free of symptoms when on the correct dose for your body's needs.

    The osteoporosis is a sham - it's more likely you'd suffer it if your dose was too low.

    I know of a few doctors - not listened to by anyone in authority - who insist that our doses of thyroid hormones are far too low. They used to (before the blood tests and levo were introduced) be between 200mcg and 400 mcg of NDT.

    I think you should source your own levo and treat yourself with an increase in dose.

    This is a link and Dr Lowe died a few years ago but he put people first and didn't pander to the Big Pharma with their constant blood tests and monetary incentives to doctors to prescribe only levothyroxine.

    web.archive.org/web/2010103...

    Some links within may not work but the info is good and helpful.

    "I am not a medical professional and this information is not intended to be a substitute for medical guidance from your own doctor. Please check with your personal physician before applying any of these suggestions"

  • If it was me I'm afraid I would go shopping online and medicate myself, especially since you know what dose makes you feel well. At your age you need to enjoy life and not let your doctors decrease your quality of life for you. That's not what they are there for.

You may also like...